Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 71, NWS Columbia, SC

June 22, 2019Aiken County, Edgefield County, McCormick County, South Carolina; 4 counties in Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 22, 2019, 4:34 PM EDT for Aiken County, Edgefield County, McCormick County, South Carolina; 4 counties in Georgia. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2019, 4:34 PM EDT (20:34 UTC)
Expired
Jun 22, 2019, 5:15 PM EDT
In force
41 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC

The radar

The Columbia radar (KCAE), 134 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 4:57 PM EDTTSTM WND DMG10 S Lincolnton, GASHERIFF DEPT REPORTED NUMEROUS TREED DOWN NEAR THE COUNTY LINE.
Jun 22, 4:57 PM EDTTSTM WND DMG7 N Thomson, GASHERIFF DEPT REPORTED NUMEROUS TREES DOWN ALONG LINCOLNTON HIGHWAY AND NORTH FISH DAM ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 2:08 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-367 J/kg
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

246 
WUUS52 KCAE 222034
SVRCAE
GAC073-181-189-245-SCC003-037-065-222115-
/O.NEW.KCAE.SV.W.0071.190622T2034Z-190622T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
434 PM EDT Sat Jun 22 2019

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  McDuffie County in east central Georgia...
  Columbia County in east central Georgia...
  Lincoln County in east central Georgia...
  Northern Richmond County in east central Georgia...
  Southwestern Edgefield County in central South Carolina...
  Western Aiken County in central South Carolina...
  Central McCormick County in central South Carolina...

* Until 515 PM EDT.

* At 434 PM EDT, severe thunderstorms were located along a line
  extending from near Washington to near Mistletoe State Park, moving
  east at 30 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  North Augusta, Evans, Thomson, Martinez, McCormick, Lincolnton,
  Appling, Clarks Hill Recreation Area, Elijah Clark State Park,
  Riverwood, Mistletoe State Park, Wrightsboro, Hamilton Branch State
  Park, Village Plaza Shopping Center, J. Strom Thurmond Dam,
  Thomson-McDuffie County Airport, Parksville, Plum Branch, Bordeaux
  and Thomson Fire Department.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 166 and 201.
 Interstate 20 in South Carolina near mile marker 0.
 Interstate 26 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Excessive cloud to ground lightning is occurring with these storms.
If you can hear thunder, you are close enough to be struck by
lightning.

Persons in campgrounds should seek shelter until these storms pass.

&&

LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
      3366 8251 3365 8249 3383 8260 3386 8257
      3387 8258 3386 8260 3388 8261 3398 8235
      3351 8199 3340 8255 3346 8259 3360 8265
TIME...MOT...LOC 2034Z 289DEG 27KT 3376 8266 3364 8247 

HAIL...1.00IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:00 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 22, 2:00 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
200 PM EDT Sat Jun 22 2019

.SYNOPSIS...
A frontal boundary will remain in the forecast area through
tonight bringing a possibility of severe thunderstorms. The
front will become diffuse under upper ridging early next week
and this pattern supports mainly scattered afternoon
thunderstorms and above normal temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
The main concern again is...the increasing potential for
organized severe thunderstorms this afternoon into the early
evening. Another mesoscale convective system (MCS) in the
Carolina Mountains at 17z is forecast to move southeast in
northwest flow aloft and move across the region through early
evening. In addition, convection increasing in east central GA
near outflow boundaries where instability strong to extreme
moving toward the CSRA likely to intensify. The meso-analysis
across our area at 17z...A low level cap and negative CAPE has
kept clouds at bay and weaker surface based instability through
the early afternoon. However a closer look at the area laps and
forecast soundings suggest a somewhat loaded gun sounding with
considerable CAPE in the mixed layer MUCAPE 3000-4000 J/kg
across the southern CWA. The effective deep layer shear near 30
knots is a concern. The potentially strong to extreme
instability across the southern CWA should be enough to sustain
or promote severe convection given the relatively strong deep
layer effective shear. SPC has a good part of the CWA in
enhanced risk of severe weather...even deeper into the capped
environment...and a convective watch appears likely. The high
resolution models all show convection in the area with different
solutions...but expect most storms to move east of the area
after 00z. high pops early then Decreasing pops overnight. Heavy
rain possible with high precipitable water but storm movement
should limit precip amounts. Temperatures again in the low 70s
for lows. Stratus may develop across the north Midlands after
midnight and spread south as boundary shift to the south.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Upper ridge axis just to the west of the region. The latest
models appear to shift the frontal boundary a little further
south, so the stronger instability may be in Georgia or across
the western CWA/CSRA. The northern Midlands should be in a more
stable environment than previous days. Expect slightly cooler
temperatures due to considerable clouds at least early and the
frontal boundary further south, so cut temps a bit. With weak
short waves rotating over ridge and possibly moderate
instability and high low-level moisture, scattered afternoon
convection expected but severe threat appears lower.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The weather pattern over the Southeast U.S. transitions from a
northwest flow aloft to a building summer time ridge axis during the
next week. Increased subsidence, the lack of significant upper
level forcing, and rising H5 heights will lead to a slight
chance of diurnal convection Monday through Tuesday.

A low level southerly flow later next week will increase POPs to a
chance of afternoon and evening showers and thunderstorms Wednesday
through Saturday. Temperatures will be near normal for late June.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Surface boundary across the area to focus convection/convergence
this evening. Scattered cumulus across the area early this
afternoon with some mid level clouds. Another mesoscale
convective system moving southeast from the Carolina Mountains
across the region late this afternoon and early evening. Other
storms approaching from east central Georgia. Despite capping at
the moment, The air mass will be strongly unstable across the
region through the early evening. Brief restrictions expected
early evening associated with convection. gusty winds also
possible near storms mainly from the west- northwest direction,
possibly in excess of 30 knots.

Frontal boundary shifts south overnight, stratus may develop
late tonight although confidence not high. This will result in
IFR ceilings at CAE/CUB and possibly OGB. Brief fog possible at
all terminals with light winds in the boundary layer. Ceilings
should improve by 14z-16z. Light winds becoming northwest or
north after 12z.

.EXTENDED AVIATION OUTLOOK...Scattered mainly afternoon and
evening thunderstorms and associated restrictions will occur during
the period. A few locations may have early morning stratus and
fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 22, 4:15 PM EDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
415 PM EDT Sat Jun 22 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
232015-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
415 PM EDT Sat Jun 22 2019

...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Marginal risk of severe thunderstorms mainly across the west/south
Midlands and CSRA. Damaging wind main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed this afternoon and evening.

In the hours before

Special weather statement, Jun 22, 4:04 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
404 PM EDT Sat Jun 22 2019

GAZ040-063-064-SCZ018-025-222045-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-Edgefield SC-
404 PM EDT Sat Jun 22 2019

...Strong Thunderstorms Will Impact Portions of northwestern
McDuffie...Lincoln...northern Columbia...McCormick and southwestern
Edgefield Counties Until 445 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 403 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Nancy Hart
State Park to Thomson-McDuffie County Airport, moving east at 35 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Thomson, McCormick, Lincolnton, Appling, Clarks Hill Recreation Area,
Elijah Clark State Park, Riverwood, Mistletoe State Park, Hamilton
Branch State Park, J. Strom Thurmond Dam, Mccormick County Airport,
Thomson-McDuffie County Airport, Lake Strom Thurmond, Bobby Brown
State Park, Parksville, Plum Branch, Bordeaux, Scott's Landing, Knox
Scout Reservation and Double Branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

Persons in campgrounds should seek shelter until these storms pass.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

&&

This includes Interstate 20 in Georgia between mile markers 171 and
179.

LAT...LON 3398 8265 3396 8257 3402 8259 3407 8253
      3408 8248 3406 8245 3406 8233 3397 8230
      3402 8224 3358 8198 3348 8251 3363 8260
      3363 8258 3365 8258 3364 8252 3366 8251
      3365 8249 3382 8259 3386 8257 3386 8261
TIME...MOT...LOC 2003Z 272DEG 32KT 3400 8280 3355 8253
Special weather statement, Jun 22, 4:07 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Columbia SC
407 PM EDT Sat Jun 22 2019

SCZ115-116-222030-
Northern Lancaster SC-Southern Lancaster SC-
407 PM EDT Sat Jun 22 2019

...Strong Thunderstorms Will Impact Portions of Northern Lancaster
and Southern Lancaster Counties Until 430 PM EDT....

At 406 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from West Concord to
Southwest Charlotte to near Mcconnells, moving east at 35 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Indian Land, Waxhaw, Andrew Jackson State Park, Van Wyck, Carolina
Commons Shopping Center, McWhirter Airfield and Community of Almond
Glen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

&&

LAT...LON 3493 8078 3482 8080 3482 8072 3471 8087
      3474 8088 3479 8087 3483 8090 3484 8087
      3490 8088 3493 8086 3501 8091 3503 8090
      3507 8090
TIME...MOT...LOC 2006Z 280DEG 32KT 3542 8067 3513 8092 3485 8129

fwa
Special weather statement, Jun 22, 4:23 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Columbia SC
423 PM EDT Sat Jun 22 2019

SCZ020-021-115-116-222115-
Fairfield SC-Northern Lancaster SC-Southern Lancaster SC-Newberry SC-
423 PM EDT Sat Jun 22 2019

...Strong Thunderstorms Will Impact Portions of Fairfield...Northern
Lancaster...Southern Lancaster and northeastern Newberry Counties
Until 515 PM EDT....

At 423 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Fort Mill to 6 miles
northeast of Carlisle to near Fountain Inn, moving southeast at 50
mph.

  HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Lancaster, Winnsboro, Indian Land, Waxhaw, Whitmire, Elgin, Heath
Springs, USC Lancaster, Irwin, Blackstock, Andrew Jackson State Park,
Van Wyck, Monticello, Buford, Blair, Lake Wateree State Park, Lebanon
Fire Station, Bell Town Fire Station, Arrowood Estates and Henderson
Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

&&

This includes Interstate 77 between mile markers 38 and 51.

LAT...LON 3493 8078 3482 8080 3482 8057 3466 8044
      3450 8068 3448 8074 3454 8074 3446 8087
      3441 8082 3435 8091 3435 8180 3453 8164
      3445 8154 3450 8142 3457 8142 3455 8087
      3457 8087 3493 8086 3506 8089
TIME...MOT...LOC 2023Z 308DEG 44KT 3499 8092 3467 8141 3467 8213

fwa

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:26 AM EDTSpecial Weather StatementCAEMcCormick19 min
Jun 22, 2:42 AM EDTSevere Thunderstorm WarningCAEMcCormick48 min
Jun 22, 3:14 AM EDTSevere Thunderstorm WarningCAEEdgefield, Newberry, Saluda61 min
Jun 22, 3:44 AM EDTSevere Thunderstorm WarningCAEAiken, Fairfield, Lexington61 min
Jun 22, 3:58 AM EDTSevere Thunderstorm WarningCAECalhoun, Fairfield, Kershaw, Lancaster, Richland62 min
Jun 22, 4:05 AM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Calhoun, Orangeburg55 min
Jun 22, 4:22 AM EDTSevere Thunderstorm WarningCAECalhoun, Chesterfield, Clarendon, Kershaw, Lancaster, Lee and 1 more53 min
Jun 22, 4:37 AM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Clarendon, Orangeburg53 min
Jun 22, 5:13 AM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Sumter32 min
Jun 22, 4:04 PM EDTSpecial Weather StatementCAEMcCormick41 min
Jun 22, 4:07 PM EDTSpecial Weather StatementCAELancaster23 min
Jun 22, 4:23 PM EDTSpecial Weather StatementCAEFairfield, Lancaster52 min
Jun 22, 4:23 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell52 min
Jun 22, 4:32 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Newberry43 min
Jun 22, 5:15 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick45 min
Jun 22, 5:22 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lexington, Richland38 min
Jun 22, 5:25 PM EDTSevere Thunderstorm WarningCAEChesterfield35 min
Jun 22, 5:48 PM EDTSevere Thunderstorm WarningCAECalhoun, Kershaw, Lee, Richland, Sumter42 min
Jun 22, 6:15 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter60 min
Jun 22, 6:31 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Richland, Sumter44 min
Jun 22, 4:26 AM EDTSevere Thunderstorm WarningCAEBurke34 min
Jun 22, 3:39 PM EDTSevere Thunderstorm WarningCAEBurke, Columbia, McDuffie, Richmond51 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.